Skip Navigation LinksHome > November 30, 2008 - Volume 22 - Issue 18 > Abacavir-induced hepatotoxicity: a report of two cases
Text sizing:
A
A
A
AIDS:
doi: 10.1097/QAD.0b013e32831c8af4
Correspondance

Abacavir-induced hepatotoxicity: a report of two cases

Soni, Suneeta; Churchill, Duncan R; Gilleece, Yvonne

Free Access
Article Outline
Collapse Box

Author Information

Brighton and Sussex University Hospitals NHS Trust, Brighton, UK.

Received 17 September, 2008

Accepted 2 October, 2008

Correspondence to S. Soni, MRCP, Royal Sussex County Hospital, Eastern Road, Brighton BN2 5BE, UK. Tel: +44 1273 664722; fax: +44 1273 664720; e-mail: suneetasoni@gmail.com

Hepatotoxicity induced by antiretroviral therapy occurs in 5–10% [1] of patients. It is most commonly seen in patients taking didanosine, zalcitabine, stavudine, nevirapine or protease inhibitors. A variety of mechanisms including direct hepatotoxicity, lactic acidosis, and hypersensitivity have been implicated [1,2]. In the well described hypersensitivity reaction (HSR) caused by abacavir, minor elevations in transaminase levels are common; however, there are few reported cases of abacavir-induced liver injury in the context of a negative HLA B*5701 test [3].

We describe two cases of abnormal liver function tests occurring in young HLA B*5701-negative women shortly after switching to abacavir, with no history of underlying liver abnormalities or concurrent risk factors for liver disease. In both cases, biochemical abnormalities and symptoms resolved promptly on cessation of abacavir.

Case 1 is a 26-year-old Zimbabwean woman who switched from combivir/nevirapine to kivexa/nevirapine after 3 years on initial therapy to avoid long-term toxicity from zidovudine. She tested negative for the HLA B*5701 allele, had no history of liver problems and, was hepatitis A Ab IgG positive, hepatitis B surface antigen negative, surface antibody more than 1000 and negative for hepatitis C Ab. Her baseline alanine aminotransferase (ALT) was 21 IU/l (ULN 37 IU/l) and, at 6 weeks after starting abacavir, it was still within normal range at 36 IU/l. She contacted the clinic a month later with symptoms of nausea, fatigue and myalgia but did not attend for further assessment until 2 months later, when the ALT had risen to 433 IU/l. Hep B DNA, Hep C RNA and autoantibody screen were negative, and there was no history of excessive alcohol intake. Initially, nevirapine was thought to be the causative agent and was switched to Kaletra. Due to lack of any subsequent improvement, a liver biopsy was performed that showed severe hepatitis with grossly abnormal architecture and liver cell loss, likely to be drug-induced. Following this, kivexa was stopped, the patient remained on kaletra monotherapy, and her symptoms and biochemical indices resolved within 4 weeks.

Case 2 is a 34-year-old Spanish woman who switched to kivexa/nevirapine after 4 years on combivir/nevirapine, again because of concerns about the risk of lipodystrophy from zidovudine. As in case 1, she was HLA B*5701 negative, had no history of liver problems, and serology for hepatitis A, B and C viruses was negative. Her baseline ALT was 10 IU/l and, 6 weeks later, this remained normal at 21 IU/l. However, blood taken at day 98 showed a marked rise in ALT to 580 IU/l and, on repeat, was 423 IU/l. Plasma Hep B DNA, Hep C RNA and autoantibody screen were negative. The patient remained asymptomatic throughout. Despite our advice to switch therapy, it was not until 5 weeks later that the patient agreed and kivexa was switched to truvada. The ALT returned to normal within 4 weeks.

Abacavir-induced liver injury in the context of a negative HLA B*5701 test is rare. A handful of cases of clinically suspected HSR with negative testing have been reported [4]. Here, the diagnosis of abacavir HSR was considered in both cases, but thought to be unlikely due to negative HLA B*5701 results, the fact that abnormalities in liver function only developed after more than 6 weeks of treatment with abacavir, and because liver biopsy findings suggested otherwise in case 1.

Clinicians should be aware of the possibility that abacavir can cause impaired liver function and should remain alert for signs of hepatitis. Patients should be encouraged to report even mild symptoms at their onset and close monitoring of liver function tests is recommended.

Back to Top | Article Outline

References

1. Soriano V, Puoti M, Garcia-Gasco P, Rockstroh JK, Benhamou Y, Barreiro P, et al. Antiretroviral drugs and liver injury. AIDS 2008; 22:1–13.

2. Núñez M, Lana R, Mendoza J, Martín-Carbonero L, Soriano V. Risk factors for severe hepatic injury following the introduction of HAART. J Acquir Immune Def Syndr 2001; 27:426–431.

3. Committee on Safety of Medicines. Committee on Safety of Medicines Report: Abacavir. Committee on Safety of Medicines; 2008.

4. Waters LJ, Mandalia S, Gazzard B, Nelson M. Prospective HLA-B*5701 screening and abacavir hypersensitivity: a single centre experience. AIDS 2007; 21:2533–2534.

© 2008 Lippincott Williams & Wilkins, Inc.

Login